Abstract

Case presentation: A 35 year old white female was in excellent health until the sudden onset of fever, chills, headache, myalgias, abdominal and flank pain, nausea and vomiting while driving home from a banquet. She went to an ER the following day; her hematocrit was 39% and platelet count 132,000/µL. She was given IV fluids, antiemetics, and sent home. Two days later, she returned to the ER as her symptoms persisted and she had not urinated since they began; her hematocrit was 32%, platelet count 54,000/µL, creatinine 9.3 mg/dL, AST 350, ALT 274, LDH 2402. Due to anemia, thrombocytopenia, and acute kidney injury (AKI), plasma exchange (PEX) was begun because of suspicion of thrombotic thrombocytopenic purpura; Shiga toxin-induced hemolytic uremic syndrome was also considered. Hemodialysis was begun as her creatinine rose to 10.5 mg/dL and anuria persisted. We saw her the following day; drug-induced TMA was considered to be the most likely etiology because of the very sudden, severe onset with anuric AKI. However her only medicine was Singulair for asthma, which she had taken daily for several years. She had never taken quinine tablets or drunk gin and tonic; then she asked us, "What about vodka and tonic?". She had had "a sip" of vodka and tonic at the banquet; it was a favorite drink. Her previous vodka and tonic was 16 months previously; she had then developed sudden severe headache, neck pain, fever and chills causing suspicion of meningitis. Head CT scan and spinal fluid were normal; blood counts remained normal; creatinine increased transiently to 1.7; an association with vodka and tonic was not suspected. This history confirmed the quinine etiology of her TMA. Subsequently she was demonstrated to have quinine-dependent antibodies reactive with platelets and neutrophils (BloodCenter of Wisconsin). Genetic sequencing (U of Iowa) revealed no mutations associated with complement-mediated TMA. PEX was continued until her platelet count was normal (12 days); hemodialysis was required for 2 months. Five years after TMA, she continues to have hypertension, fatigue and arthralgias. Her creatinine clearance is 54 ml/min/1.73m2, indicating Stage 3A chronic kidney disease.

Systematic literature review: A search of 12 databases for reports of adverse reactions to quinine identified 118 patients with definite or probable evidence for a causal association of quinine with idiosyncratic adverse reactions. Most quinine reactions were related to ingestion of tablets, but 24 patients had adverse reactions caused by quinine-containing beverages. Three patients had TMA, similar to our patient; 2 of these 3 patients also had disseminated intravascular coagulation (DIC); one also had liver function abnormalities. Seven patients had isolated severe thrombocytopenia, 1 patient had granulomatous hepatitis, 1 patient had retina toxicity with vision loss; 1 patient had anaphylaxis, and 11 patients had cutaneous reactions (Table). Many patients had multiple recurrent episodes before the quinine etiology was discovered. All patients recovered, but no reports described long-term follow-up.

Conclusion: Our patient's experience and our review published reports highlight the potential for severe, systemic adverse reactions caused by quinine-containing beverages. The reactions may involve multiple organ systems. Long-term outcomes are not described in published reports, but our patient has chronic kidney disease 5 years following her acute TMA. The small amounts of quinine in beverages (typically 80 mg/l) are sufficient to cause severe immunologic adverse reactions. Quinine is also added to cocktails to create fluorescence, then described as "Shocktails". A thorough history for exposure to quinine is critical.

24 previously published patients with acute quinine-induced reactions

Table.
PatientsAdverse Events
TMA (3 episodes), also DIC 
TMA (6 episodes), also fever, chills, neutropenia, DIC, liver function abnormalities 
TMA (1 episode) 
Thrombocytopenia (3 patients, multiple episodes), nadir platelet count (median) 2000/µL 
Granulomatous hepatitis, neutropenia (multiple episodes) 
Retinal toxicity, vision loss 
Anaphylactic shock (2 episodes) 
11 Dermatologic disorders: fixed drug eruptions (7), toxic epidermal necrolysis (1), urticaria (1), photosensitivity, erythematous lesions (1), erythematosus rash (1) 
PatientsAdverse Events
TMA (3 episodes), also DIC 
TMA (6 episodes), also fever, chills, neutropenia, DIC, liver function abnormalities 
TMA (1 episode) 
Thrombocytopenia (3 patients, multiple episodes), nadir platelet count (median) 2000/µL 
Granulomatous hepatitis, neutropenia (multiple episodes) 
Retinal toxicity, vision loss 
Anaphylactic shock (2 episodes) 
11 Dermatologic disorders: fixed drug eruptions (7), toxic epidermal necrolysis (1), urticaria (1), photosensitivity, erythematous lesions (1), erythematosus rash (1) 

Disclosures

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.